Q. I am a 36 years old man suffering from hyperacidity so the doctor suggested me to take Pan-D. I am taking this medicine for the last 4-5 months daily otherwise I feel burning sensation in stomach. Is it harmful to take this tablet for long time? If yes, is there any alternative for this? How can I get rid of acidity forever?
Acidity is a symptom (like fever, cough etc.) and not a diagnosis of a disorder. One should determine the cause of acidity, which includes hiatus hernia, reflux, H. pylori infection etc. Once this is done, then appropriate treatment can be given.
Pan-D is a combination product that contains pantoprazole (which suppresses acidity temporarily) and domperidone (which reduces nausea/vomiting). Consuming pantoprazole for long durations is not rational since it may cause side effects in some patients; these include diarrhoea, abdominal pain, flatulence, headache, dizziness, sweating, dry mouth, asthenia, rash, pruritis, oedema, blurred vision, fever, depression, hyperglycaemia (diabetes), or atrophic gastritis on long-term use, elevated CPK, QT interval prolongation (on IV use), gynaecomastia (enlargement of breast) in men, possibly increased risk of fractures.
Unfortunately domperidone can also result in gynaecomastia; thus the risk is double. Other side effects of domperidone include heart rate and rhythm abnormality. However, all side effects are not seen in all patients.